Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2022, 10:23 PM CDT for Graham County, Norton County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2022, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 12, 2022, 11:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1547 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 3292 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
214
WUUS53 KGLD 130323
SVRGLD
KSC065-137-130400-
/O.NEW.KGLD.SV.W.0113.220613T0323Z-220613T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1023 PM CDT Sun Jun 12 2022
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Norton County in northwestern Kansas...
Graham County in northwestern Kansas...
* Until 1100 PM CDT.
* At 1023 PM CDT, a severe thunderstorm was located 5 miles west of
Palco, or 12 miles southeast of Hill City, moving northeast at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Nicodemus around 1035 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3913 9986 3929 10012 3979 9963 3957 9963
3957 9960 3953 9960 3913 9961
TIME...MOT...LOC 0323Z 219DEG 47KT 3925 9966
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC2 follow-up statements
965
WWUS53 KGLD 130341
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1041 PM CDT Sun Jun 12 2022
KSC065-137-130400-
/O.CON.KGLD.SV.W.0113.000000T0000Z-220613T0400Z/
Norton KS-Graham KS-
1041 PM CDT Sun Jun 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...
At 1041 PM CDT, a severe thunderstorm was located 9 miles south of
Logan, or 17 miles northeast of Hill City, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Norton and northeastern Graham Counties, including the
following locations... Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3939 10002 3979 9963 3957 9963 3957 9960
3953 9960 3917 9961
TIME...MOT...LOC 0341Z 206DEG 38KT 3954 9962
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC567
WWUS53 KGLD 130350
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1050 PM CDT Sun Jun 12 2022
KSC065-137-130400-
/O.EXP.KGLD.SV.W.0113.000000T0000Z-220613T0400Z/
Norton KS-Graham KS-
1050 PM CDT Sun Jun 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON AND
NORTHEASTERN GRAHAM COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3939 10002 3979 9963 3957 9963 3957 9960
3953 9960 3917 9961
TIME...MOT...LOC 0350Z 219DEG 47KT 3961 9955
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:30 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 12, 8:30 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 730 PM MDT Sun Jun 12 2022 .UPDATE... Issued at 730 PM MDT Sun Jun 12 2022 Two severe thunderstorm watches are in effect, one for our northern counties and another for our southern. Storms are just now entering far eastern Colorado and are approaching an instability axis extending from near Yuma to Tribune. Its anticipated that once the storms cross the axis they should become strong to potentially severe. The second area of storms over Leoti are presently producing wind gusts to 56 mph. They are expected to continue to the northeast skirting our southern forecast area through Hill City. These too are expected to be strong to severe. 00Z HRRR is again showing heat burst potential on the outflow as temperatures rise into the lower 90s and relative humidity falls into the teens, similar to last night. Locally researched blowing dust parameters from the 18z NAM favor some blowing dust across both severe thunderstorm watch areas through this evening. Otherwise, have let the Heat Advisory expire for all but Graham and Norton counties where it continues overnight through Monday. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Sun Jun 12 2022 Convection has initiated this afternoon near the Front Range in response to a shortwave trough moving out of the central Rockies. Storms will be moving into an increasing unstable environment towards northwest Kansas and southwest Nebraska. In addition, a frontal boundary has settled near the Kansas and Colorado border area which may serve as an additional focus for initiation or enhancement. All in all, latest HRRR and NAMNEST show that northwest portion of the area and into southwest Nebraska will have the best chances for thunderstorms through about 06z. Large hail and damaging winds will be the primary hazards, but with deep layer shear at around 30-35kts cannot completely rule out a supercell and attendant risk of a tornado, but probability is low. Low temperatures tonight will be in the 60s and 70s. Monday will be very hot and windy with high temperatures well into the 100s and southwest winds gusting generally 40-45 mph, though do see up to 60 mph in the deeply mixed forecast soundings of western portion of the area. Another shortwave trough in the southwest flow aloft may trigger scattered thunderstorms along a subtle surface boundary in the afternoon and evening, roughly along a Norton to Tribune line. Low CAPE/inverted-V forecast soundings in those areas suggest the possibility of damaging wind gusts near stronger storms. Cold front will then move through the area late Monday night and into Tuesday morning. Lows will range from the upper 50s behind the front in northeast Colorado to the middle 70s ahead of it in Hill City. On Tuesday models show front possibly stalling out across the southern forecast area in the afternoon, though the ECMWF does have it south of the area. High temperatures will range from the upper 80s in Colorado to the middle 90s in southern areas due to later frontal passage. Precipitation chances should hold off until Tuesday night with best chances across eastern and northeastern areas. Surface instability appears to stay south of the area ahead of the front, however elevated instability does develop Tuesday night with MUCAPE up to 1500 j/kg. Lift may also be enhanced by the presence of a 50-55kt low level jet at around 750 mb. Set up suggests a few storms may be capable of producing large hail through about 06z before the MUCAPE begins to diminish. Low temperatures will be closer to normal, even slightly below normal, ranging from the lower 50s to lower 60s. Set up for Wednesday not that different than Tuesday. Front stalled out just south of the area with post frontal upslope flow in the forecast area. Temperatures will be slightly above normal with highs in the upper 80s. Another shortwave trough moves through Wednesday night. However, unlike Tuesday night MUCAPE stays just out of the area and there is no low level jet. Nonetheless, may see a few storms develop in those southern areas near the front Wednesday night with some weak isentropic lift around 700mb, but most areas will be dry. Low temperatures will be in the 50s and 60s. .LONG TERM...(Thursday through Sunday) Issued at 132 PM MDT Sun Jun 12 2022 Hot and dry conditions will highlight the period beyond mid-week next week and into next weekend. The upper ridge amplifying over the Intermountain region between low pressure systems moves over the Rockies and High Plains region Thursday and Thursday night as high pressure across the southern United States expands across the plains and becomes part of the ridge of high pressure over the central U.S. as it extends northward into south central Canada on Friday and Friday night. the upper ridge moves slowly eastward into position over the eastern Plains states and Mississippi Valley regions through next weekend. Surface high pressure will expand across the Plains states through Saturday with a trough of lower pressure deepening along the front range that begins pushing east over the northern plains and extends southward through the central and southern high plains ahead of the main upper trough approaching from the west. With high pressure at the surface and aloft, expect dry conditions and warming temperatures, especially into next weekend as persistent southwest surface flow assists in producing hot temperatures and dry conditions. Relative humidity values will be low enough through next weekend that even though ambient air temperatures are expected to be in the lower 100s across a good portion of the area, Heat Index values will remain in the 90s. Therefore, there does not appear to be a need for Heat related products late next week into the weekend. Looking a little further ahead, by Sunday night into early Monday morning, there may be a chance for thunderstorms moving in from the west as the surface trough and trough aloft move into the western sections of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 500 PM MDT Sun Jun 12 2022 KGLD...VFR conditions are expected through the period. Southeast winds gusting up to 25kts are expected from taf issuance through sunset, decreasing to 10kts or so while veering to the south through the night. On Monday, southwest winds increase shortly after sunrise with gusts over 40kts during the afternoon. Could be a shower/thunderstorm in the vicinity of the terminal around taf issuance. KMCK...VFR conditions are expected through the period. Variable winds gusting up to 25kts are expected from taf issuance through about 03z with thunderstorms possible. Wind gusts over 40kts are possible. From 04z-12z winds become light and variable. On Monday, southwest winds increase after sunrise with gusts up to 40kts in the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Heat Advisory until 7 PM CDT Monday for KSZ004-016. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...024 LONG TERM...LOCKHART AVIATION...99
Hazardous weather outlook, Jun 12, 9:45 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 845 PM MDT Sun Jun 12 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 845 PM MDT Sun Jun 12 2022 /945 PM CDT Sun Jun 12 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Heat Advisory continues overnight for Norton and Graham counties. Strong to severe thunderstorms will be possible across much of the area through about midnight MDT (1 AM CDT). Severe Thunderstorm Watch number 351 is in effect through 11 PM MDT (midnight CDT) for Yuma, Dundy, Hitchcock, Red Willow, Cheyenne county Kansas, Rawlins and Decatur counties. The primary hazards include hail up to two inches in diameter and wind gusts to 75 mph. This may also create some blowing dust and reduced visibilities. Additionally, heat bursts are likely, accompanied by a sudden rise in temperature into the lower 90s, relative humidity falling into the teens and potentially damaging wind gusts. Another area of strong so severe thunderstorms is possible across Logan, Gove, Sheridan and Graham counties. Severe Thunderstorm Watch number 352 is in effect until midnight CDT. The primary hazards include hail up to one and a half inches in diameter and wind gusts to 70 mph. This may also create some blowing dust and reduced visibilities. Additionally, heat bursts are likely, accompanied by a sudden rise in temperature, relative humidity falling into the teens, and potentially damaging wind gusts. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Monday heat indices will be at or a few degrees above 100 degrees east of Highway 83. A Heat Advisory has been issued for Graham and Norton counties as a result. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. We would appreciate reports of severe weather via telephone and social media.
In the hours before
Local storm report, Jun 12, 9:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 3 WSW RUSSELL SPRINGS 38.89N 101.22W
06/12/2022 M59 MPH LOGAN KS MESONET
KANSAS MESONET. WIND GUST OF 50 MPH AT 2M
ELEVATION, 59 MPH AT 10M ELEVATION.
&&Local storm report, Jun 12, 9:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 3 ENE GOVE 38.97N 100.44W
06/12/2022 M58 MPH GOVE KS MESONET
&&Local storm report, Jun 12, 9:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM NON-TSTM WND DMG 6 S CARUSO 39.25N 101.82W
06/12/2022 SHERMAN KS PUBLIC
RELAYED REPORT OF A MICROBURST BLOWING DOWN
SEVERAL FENCE POSTS AND ROLLING 300-400
POUND EQUIPMENT. RADAR SHOWED DECAYING
SHOWERS OVER THE AREA. TIME ESTIMATED FROM
RADAR.
&&
KAKLocal storm report, Jun 12, 9:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 6 ESE GOVE 38.92N 100.40W
06/12/2022 M52 MPH GOVE KS MESONET
KANSAS MESONET. WIND GUST OF 52 MPH AT 10M
ELEVATION.
&&Special weather statement, Jun 12, 10:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
902 PM MDT Sun Jun 12 2022
COZ090-NEZ079-130330-
Yuma County CO-Dundy NE-
902 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northeastern Yuma
and northwestern Dundy Counties through 930 PM MDT...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Wray, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
and northwestern Dundy Counties, including the following locations...
Alvin.
This includes Highway 385 between mile markers 261 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado...and southwestern Nebraska.
&&
LAT...LON 4044 10205 4035 10205 4035 10187 4019 10207
4044 10247
TIME...MOT...LOC 0302Z 230DEG 23KT 4020 10224
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MRCLocal storm report, Jun 12, 10:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT SUN JUN 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.82W
06/12/2022 M56 MPH LOGAN KS AWOS
AWOS STATION KOEL 2 ESE OAKLEY.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:59 PM CDT | Special Weather Statement | GLD | Wichita | 61 min |
| Jun 12, 8:14 PM CDT | Special Weather Statement | GLD | Greeley | 46 min |
| Jun 12, 8:16 PM CDT | Special Weather Statement | GLD | Wallace | 44 min |
| Jun 12, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 27 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 46 min |
| Jun 12, 9:06 PM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| Jun 12, 9:10 PM CDT | High Wind Warning | GLD | Sherman | 50 min |
| Jun 12, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 43 min |
| Jun 12, 9:46 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 44 min |
| Jun 12, 11:12 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Jun 13, 5:42 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.